Alert archive / Georgia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 401, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 23, 2005, 4:13 PM EDT for Cherokee County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2005, 4:13 PM EDT (20:13 UTC)
- Expired
- Aug 23, 2005, 4:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Cherokee County, GA
The radar
The Atlanta radar (KFFC), 105 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 232014 SVRFFC GAC139-232045- /O.NEW.KFFC.SV.W.0402.050823T2013Z-050823T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 413 PM EDT TUE AUG 23 2005 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALL COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 445 PM EDT * AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FLOWERY BRANCH...AND MOVING SOUTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROBERTS CROSSROADS...CHESTNUT MOUNTAIN AND BELMONT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3424 8395 3415 8404 3406 8384 3418 8374 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:28 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 23, 3:28 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 328 PM EDT TUE AUG 23 2005 .SHORT TERM... THE UPPER LEVEL TROUGH WHICH IS HOLDING THE RIDGE OVER THE CENTRAL U.S. WILL MOVE OFFSHORE BY MIDDAY THURSDAY ALLOWING THE RIDGE TO BEGIN BUILDING EASTWARD AGAIN. MODELS PROGGING THAT SURFACE BOUNDARY WILL WILL SLIDE EASTWARD AS SURFACE HIGH PRESSURE OVER THE GREAT LAKES SINKS SOUTHWARD. BOUNDARY WILL NOT MOVE FAR ENOUGH SOUTH TO BRING DRIER AIR INTO FORECAST AREA...AND WITH AN EAST FLOW SETTING UP ON WEDNESDAY AND THURSDAY ONLY NORTHEAST AND EAST GEORGIA WILL SEE ANY DRYING THROUGH FRIDAY. ENOUGH MOISTURE AVAILABLE TO SUPPORT LOW CHANCE POPS AREAWIDE TOMORROW WITH SLIGHT CHANCE NORTH/CHANCE SOUTH THURSDAY AND FRIDAY. .LONG TERM... SURFACE HIGH PRESSURE MOVES OFF THE EAST COAST ON SATURDAY... SETTING UP SOUTH TO SOUTHEAST FLOW ACROSS THE FORECAST AREA. MODELS ARE BEGINNING TO BACK OFF THE ADVERTISED DRYING FOR NEXT WEEKEND. THERE WILL BE ENOUGH MOISTURE AVAILABLE TO CONTINUE AFTERNOON AND EVENING CONVECTION. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 72 89 72 88 / 30 30 20 10 ATHENS 70 89 69 88 / 40 40 20 5 GAINESVILLE 69 87 69 84 / 40 40 20 10 ROME 73 93 71 92 / 30 30 10 10 COLUMBUS 74 92 75 90 / 20 40 20 30 MACON 74 90 72 90 / 30 40 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12
Hazardous weather outlook, Aug 23, 6:00 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 600 AM EDT TUE AUG 23 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241000- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES- HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON- NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON- SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP- MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON- GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER- SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER- MONTGOMERY-TOOMBS- 600 AM EDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ..ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... .SYNOPSIS... A LARGE UPPER HIGH OVER GEORGIA WILL CONTINUE TO DRIFT WESTWARD. A WEAK NEARLY STATIONARY FRONT WILL BE LOCATED FROM COLUMBUS TO MACON TO AUGUSTA. A VERY WARM...TROPICAL AIR MASS WILL REMAIN IN PLACE TODAY. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND LIGHTNING. .DISCUSSION... THE STRONG UPPER HIGH THAT HAS BEEN OVER THE AREA FOR THE PAST COUPLE OF DAYS HAS MOVED WESTWARD. THIS WILL ALLOW A WEAK SHORT WAVE TO MOVE OVER THE AREA...ENHANCING THE CHANCES FOR THUNDERSTORMS. CAPES ARE EXPECTED TO REACH 1500 TO 2000. THIS WILL BE SUFFICIENT INSTABILITY COMBINED WITH AN INCREASING WIND FIELD ALOFT TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. THEY WILL BE MOST LIKELY OVER MIDDLE GEORGIA AND MAINLY BETWEEN 4 PM AND 10 PM. .SPOTTER INFORMATION STATEMENT... BECAUSE OF THE ISOLATED NATURE OF THE THUNDERSTORMS...SPOTTER AND EMERGENCY MANAGER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH MONDAY.
In the hours before
Special weather statement, Aug 23, 3:50 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 350 PM EDT TUE AUG 23 2005 GAZ022-023-034-232015- 350 PM EDT TUE AUG 23 2005 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN GWINNETT... FORSYTH AND HALL COUNTIES UNTIL 415 PM EDT... AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LAKE LANIER ISLAND...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE FLOWERY BRANCH AND BUFORD. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 415 PM EDT.
Special weather statement, Aug 23, 4:06 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 406 PM EDT TUE AUG 23 2005 GAZ011-019-232030- 406 PM EDT TUE AUG 23 2005 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FLOYD AND CHATTOOGA COUNTIES UNTIL 430 PM EDT... AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TIDINGS...MOVING EAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARMUCHEE AND ROME. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 430 PM EDT.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:22 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Pickens | 23 min |
| Aug 23, 4:13 PM EDT | Severe Thunderstorm Warning | FFC | Hall | 32 min |
| Aug 23, 4:31 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 29 min |
| Aug 23, 5:43 PM EDT | Severe Thunderstorm Warning | FFC | Paulding | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.